Pigmented purpuric dermatosis (PPD) represent a group of benign conditions, mostly running a chronic relapsing course  and it is characterised by multiple petechiae on hyperpigmented macules of yellow to brown colour mostly occurring in the lower extremities . The mechanism of drug induced PPD is unknown but cell mediated immune response appears to play a role [4,5,6,7]. The perivascular inflammatory infiltrate has been found to consist of CD4+ T cells  (with reduced CD7 expression  and CD1a+ dendritic cells . It is hypothesized that the function of cells responsible for structural integrity of the capillaries is altered, leading to extravasation of red blood cells and activates binding of T cells to endothelial cells, fibroblasts, and keratinocytes, via the expression of adhesion molecules .
It has been associated with a variety of conditions in the literature including infections, venous hypertension, diabetes mellitus, autoimmune diseases, hematologic disease, dyslipidaemia [3, 8, 9]. Exposure to certain medications have also been reported with the most common being statins, beta and calcium channel blockers, aspirin, diuretics .
To our knowledge, this is the second case of TNF-α inhibitor induced PPD reported in literature with the previous being published in the Journal of Rheumatic Diseases (Korea) . The causation mechanisms behind this phenomenon is unclear however reference can be sought from the paradoxical pro-inflammatory effects of TNF-α inhibitor in the treatment of inflammatory bowel disease, ankylosing spondylitis, and rheumatoid arthritis where skin eruptions have been reported as side effects . This could be associated with an increased T-helper type 1 (Th1) and T-helper type 17 (Th17) response in the setting of TNF-α inhibitor, with associations demonstrated in both in vitro animal  and human model [13, 14].
It is important to distinguish between PPD and mimics such as vasculitis, venous stasis purpura and thrombocytopenic purpura. Skin biopsy is crucial in the diagnosis of PPD as it is often difficult to distinguish clinically. Leukocytoclastic vasculitis often presents with dermatologic manifestations including purpura and petechiae and presence of systemic symptoms gives clues to the diagnosis of systemic vasculitides such as IgA vasculitis. Another differential for PPD could be venous stasis purpura which are usually co-existent with signs of venous insufficiency such venous ulcers, lower limb edema and varicose veins. It is also important to exclude thrombocytopenic purpura which is associated with thrombocytopenia, specifically a platelet count of < 100–150,000/μL.
To date, no standardized treatment for PPD exists. If it is medication related, spontaneous improvement after discontinuation of the causative drug is said to be common [1, 2]. Small case series and case reports have described clinical response to variety of medications, including topical corticosteroids, oral vitamin C and complementary medicine, however none of them are backed up by large clinical trials to be considered as universal treatment. Studies have found that treatment was of limited benefit and a significant proportion of patients who had follow up data eventually have clearing of lesions.
Pigmented purpuric dermatosis is a group of benign skin eruptions that are characterised by petechial patches and red to purple macules most commonly occurring in the lower extremities. The exact mechanism of pigmented purpuric dermatosis is unknown. Exposure to various medications have been implicated in many cases, although the use of TNF-a inhibitors such as in this case has never been previously reported in the literature. Careful history should be taken to screen for drug induced PPD as a cause. Biopsy can help differentiate this benign condition from its more sinister mimics such as vasculitis. Patients should be assured that this is a benign condition and no treatment is required.